Chronic Addiction to Temazepam

Knoxville, TN (PressExposure) July 17, 2009 -- Benzodiazepines are drugs used as medications for several illnesses and behavioral difficulties such as the treatment of anxiety, insomnia, agitation, seizures, muscle spasms, alcohol withdrawal and as a premedication for medical or dental procedures. Though benzodiazepine drugs are widely used for its medical and clinical purposes, benzodiazepines are considered controlled drugs. According to adolescent drug rehab specialists, long-term use of these drugs could cause tolerance, physical dependence and upon cessation of use, a withdrawal syndrome. One benzodiazepine drug that causes this is temazepam.


Temazepam is generally prescribed for the short-term treatment of sleeplessness in patients who have difficulty maintaining sleep, though temazepam is not very effective for induction of sleep. In addition, temazepam has anxiolytic (anti-anxiety), anticonvulsant, and skeletal muscle relaxant properties which can be used for different medical practices. However, just like any benzodiazepine drug, temazepam can induce addiction in long-term use.

Temazepam Tolerance

According to adolescent drug rehab specialists, chronic or excessive use of temazepam may cause drug tolerance, which can develop rapidly, so this drug is notrecommended for long-term use. In 1979 the Institute of Medicine (USA) and the National Institute on Drug Abuse stated that most hypnotics lose their sleep-inducing properties after about 3 to 14 days. In use longer than 1–2 weeks, tolerance will frequently develop towards the ability of temazepam to maintain sleep, so that the drug loses effectiveness. Some studies have observed tolerance to temazepam after as little as one week's use.

Temazepam Addiction and Withdrawal syndrome

Temazepam like other benzodiazepine drugs can cause physical dependence and addiction. Withdrawal from temazepam or other benzodiazepines after regular use often leads to a benzodiazepine withdrawal syndrome, which resembles symptoms during alcohol and barbiturate withdrawal. According to adolescent drug rehab specialists, the higher the dose and the longer the drug is taken for, the greater the risk of experiencing unpleasant withdrawal symptoms. Withdrawal symptoms can also occur from standard dosages and after short term use. Abrupt withdrawal from therapeutic doses of temazepam after long term use may result in a severe benzodiazepine withdrawal syndrome.

Other effects

There are rare reports in the medical literature of psychotic states developing after abrupt withdrawal from benzodiazepines, even from therapeutic doses. Antipsychotics increase the severity of benzodiazepine withdrawal effects with an increase in the intensity and severity of convulsions. Patients who were treated in the hospital with temazepam or nitrazepam have continued taking these after leaving the hospital. It was recommended that hypnotics in the hospital be limited to 5 nights use only, to avoid the development of withdrawal symptoms like insomnia.

About Donna Sparks

Donna Sparks is a Professor and a Consultant Physician. Other than her clinical and local teaching commitments, she also continues to enjoy the privileges of research, writing and lecturing.

Press Release Source:

Press Release Submitted On: July 16, 2009 at 10:31 pm
This article has been viewed 67120 time(s).